Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 276, NWS Memphis, TN

November 29, 2001Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 29, 2001, 2:07 PM CST for Monroe County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 29, 2001, 2:07 PM CST (20:07 UTC)
Expired
Nov 29, 2001, 3:00 PM CST
In force
53 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 12:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-11-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-11-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
308 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
471 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS54 KMEG 292008
SVRMEM
MSC095-292100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CST THU NOV 29 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 300 PM CST.

* AT 203 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 14
  MILES SOUTH OF ABERDEEN...MOVING NORTH AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 245 PM CST INCLUDE...
  ABERDEEN...
  NEW WREN...
  AMORY...
  HATLEY...SMITHVILLE...

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3370 8866 3370 8842 3378 8828 3406 8822
          3409 8866

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 10:20 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Nov 29, 10:20 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CST THU NOV 29 2001

CURRENTLY IN THE MIDDLE OF BAD FLOOD EVENT...WITH 1 KNOWN DEATH IN
MEMPHIS. SEVERE WEATHER POTENTIAL DEVELOP REST OF TDA.

5H LOW IN C TX LIFTING RIGHT TROUGH MIDSOUTH WHICH IS FORMING WAVES
ALONG A FRONT OVER THE CWA. WINDS/TEMPS VARY WILDLY NEAR THIS FRONT
AS IT WOBBLES BACK AND FORTH.

FLOOD WARNINGS NOW BEING ISSUED FOR SOME EASTERNMOST COUNTIES IN TN
AND MS DUE TO HEAVY RAINS AND RAIN OVER ROADS NUMEROUS LOCATIONS.
MORE HEAVY RAIN TO COME MAINLY EAST OF THE MISSISSIPPI RIVER THIS
AFTERNOON.

STORM PREDICTION CENTER STILL HAS AREA EAST OF MS RIVER IN A SLIGHT
RISK OF SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL A POSSIBILITY
WITH SOME BOW ECHOES POSSIBLY HAVING TORNADOES.

.MEG...FLOOD WATCH TODAY ENTIRE CWA.

In the hours before

Special weather statement, Nov 29, 12:25 PM CST, 1 hour 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-300000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1225 PM CST THU NOV 29 2001

THIS OUTLOOK COVERS WEST TENNESSEE...NORTH MISSISSIPPI...EAST
ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WEST
TENNESSEE AND NORTH MISSISSIPPI EAST OF A LINE FROM HUNTINGDON
TENNESSEE...SOUTHWEST TO JACKSON...TO SOMERVILLE TO HOLLY SPRINGS
MISSISSIPPI...AND ON SOUTH TO COFFEEVILLE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE REST OF WEST
TENNESSEE AND NORTH MISSISSIPPI.

A FRONT OVER THE AREA CONNECTED TO A LOW CENTERED OVER NORTH
MISSISSIPPI WILL BRING SEVERE WEATHER TO THE MIDSOUTH THIS AFTERNOON
AND EVENING.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS...BUT WITH THE
VERY STRONG UPPER LEVEL WINDS...ISOLATED...DAMAGING TORNADOES WILL
ALSO BE POSSIBLE. THE TIME OF THE HIGHEST POTENTIAL OF SEVERE
WEATHER WILL BE BETWEEN NOON AND 6 PM THIS EVENING.

HEAVY RAIN WITH THESE THUNDERSTORMS WILL EXACERBATE THE FLOODING
CONDITIONS ALREADY OCCURRING...AND A FLOOD WATCH WILL REMAIN IN
EFFECT TODAY.

EMERGENCY MANAGEMENT AND SPOTTER GROUPS WILL PROBABLY NEED TO BE
ACTIVATED LATER THIS MORNING AND THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 28, 8:15 PM CSTFlash Flood WarningMEGCoahoma, Lafayette, Marshall, Panola, Quitman, Tallahatchie and 1 more4 hr
Nov 28, 8:32 PM CSTFlash Flood WarningMEGBenton4 hr
Nov 28, 8:38 PM CSTFlash Flood WarningMEGYalobusha4 hr
Nov 28, 10:31 PM CSTFlash Flood WarningMEGTunica4 hr
Nov 28, 10:48 PM CSTFlash Flood WarningMEGTippah4 hr
Nov 28, 11:56 PM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Panola, Yalobusha49 min
Nov 29, 12:21 AM CSTFlash Flood WarningMEGBenton4 hr
Nov 29, 5:49 AM CSTSevere Thunderstorm WarningMEGCalhoun, Lafayette41 min
Nov 29, 6:12 AM CSTSevere Thunderstorm WarningMEGPontotoc33 min
Nov 29, 12:06 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw24 min
Nov 29, 12:47 PM CSTSevere Thunderstorm WarningMEGChickasaw43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.